Hypertension, nausea, and vomiting are common postoperative complications. Because of documented reliability and efficacy (1–3), labetalol is used to treat hypertension, and metoclopramide is administered for relief of nausea and vomiting. We report a case of cardiac arrest in a patient with scleroderma who had received labetalol and metoclopramide in succession after minor hand surgery.
A 38-yr-old woman with scleroderma, hypertension, and gangrene of her left index finger was scheduled for hand sympatholysis. Her preoperative history was remarkable for restrictive lung disease: total lung capacity was 60%, and diffusing capacity was 22% of predicted values. Although pulmonary hypertension had been diagnosed by echocardiography 12 mo previously, she could perform daily activities and reported only mild shortness of breath on exertion. She was taking lisinopril for hypertension and had taken it on the day of surgery. She had received general anesthesia for a cholecystectomy 2 yr previously and had had a cesarean delivery without incident. Preoperative arterial blood pressure was 135/95 mm Hg, and heart rate was 85 bpm.
Continuous ECG and pulse oximetry monitoring were applied in preparation for block placement in the operating room. The electrocardiogram (ECG) revealed sinus rhythm with a heart rate between 80 and 100 bpm. Because of her scleroderma, satisfactory pulse oximetry readings were obtained (96%), but only intermittently. A successful left brachial plexus block was achieved with 20 mL of 1.5% mepivacaine and 20 mL of 0.5% bupivacaine by using an infracoracoid approach. No changes in cardiorespiratory signs or symptoms were observed with block placement. The surgery lasted 90 min. In addition, midazolam 2 mg and propofol 60 mg were administered IV for sedation, and oxygen was administered by nasal cannula. The patient was kept alert and responsive throughout. On admission to the postanesthesia care unit, she was awake, alert, and without pain, her arterial blood pressure was 142/111 mm Hg, and her heart rate was 90 bpm. Oxygen saturation was intermittently obtained at 98%. The patient was able to sit up immediately, and 20 min later she was seen by an anesthesiologist and cleared for discharge home. Because of an increased blood pressure (153/120 mm Hg), labetalol 10 mg was administered IV. Five minutes later, the blood pressure had decreased to 130/105 mm Hg and the heart rate to 80 bpm.
Approximately 15 min later, the patient complained of nausea on standing and vomited twice. Vital signs were unchanged, and metoclopramide 10 mg was given IV. Within 5 min, her heart rate acutely decreased to 38 bpm, and she became unresponsive, with no palpable pulse. The ECG showed a junctional bradycardia, and a noninvasive arterial blood pressure measurement could not be obtained.
Cardiopulmonary resuscitation was begun immediately with the administration of 100% oxygen by mask and then via endotracheal tube. With the IV administration of atropine (2 mg) and epinephrine (3 mg) in divided doses over 9 min, the heart rate increased slightly to 69 bpm, and arterial blood pressure increased to 130/90 mm Hg. Epinephrine and dobutamine infusions were begun to maintain hemodynamic stability. A chest radiograph excluded a tension pneumothorax, and a 12-lead ECG revealed sinus tachycardia with a rightward axis and left atrial enlargement but did not suggest myocardial ischemia. Transesophageal echocardiography showed significant right ventricular dilation and decreased contractility.
Forty-five minutes after the onset of cardiovascular collapse, the patient was transferred to the intensive care unit while receiving dopamine and dobutamine infusions to support arterial blood pressure. The pH was 7.10, Paco2 was 27 mm Hg, and Pao2 was 427 mm Hg. Norepinephrine and vasopressin infusions were begun in the intensive care unit for continuing hypotension. Approximately 13 h later, the patient sustained another episode of bradycardia and could not be resuscitated. At that time, the arterial pH was 6.99, Paco2 was 28, and Pao2 was 101 mm Hg. An autopsy revealed no evidence of myocardial infarction, pulmonary embolus, pneumothorax, or other obvious cause of death.
The recent Food and Drug Administration warning concerning the proarrhythmic effects of droperidol has led to increased use of metoclopramide as a first-line postoperative antiemetic. Metoclopramide, however, may also have proarrhythmic effects. Although no consistent effect of metoclopramide on cardiac signal conduction has been found in controlled trials (4), several cases of associated bradycardia or heart block and hypotension within minutes of IV metoclopramide administration have been reported (5,6). The mechanisms underlying potential arrhythmogenic effects of metoclopramide are incompletely understood, but structural similarities to procainamide may play a role.
Our case was unusual because the bradycardia did not respond readily to atropine. Moreover, profound hypotension persisted despite escalating vasopressor use. Three factors may have contributed to the failed resuscitation. Our patient may have had preexisting cardiovascular impairment. Echocardiography during the resuscitation showed significant decreases in right ventricular contractility. In addition, this patient had received labetalol 20 minutes previously for hypertension. The combined effect of both labetalol and metoclopramide may have increased the risk of arrhythmias and the difficulty of resuscitation. Finally, this patient was treated with an angiotensin-converting enzyme inhibitor. Chronic use of these antihypertensives has been associated with reduced adrenergic responsiveness and hypotension refractory to vasopressor use during anesthesia (7,8).
Because the musculoskeletal and esophageal manifestations of scleroderma can obscure symptoms of cardiac disease, cardiac involvement in scleroderma is not often appreciated. However, clinical manifestations of myocardial disease are estimated to occur in 20%–25% of patients with scleroderma, and an increased incidence of pericardial effusions has been observed during echocardiographic screening (4).
Scleroderma is also associated with arrhythmias. Nearly 20% of resting ECGs have detectable conduction abnormalities (4). Supraventricular and ventricular arrhythmias, exercise-induced arrhythmias, and varying degrees of heart block have been noted on Holter monitoring. Overall, clinical manifestations of cardiac disease in scleroderma are associated with a 70% mortality at five years (9). It is thus likely that patients presenting for surgery with scleroderma may be at increased risk for arrhythmogenic effects of routine perioperative interventions.
Labetalol may also have contributed to the adverse outcome. Although used extensively in the perioperative period for control of blood pressure (10,11), labetalol has distinct negative inotropic effects. Our patient had normal ventricular function documented before surgery, but she also had pulmonary hypertension. Conceivably, reductions in ventricular contractility from β-adrenergic effects of labetalol and limited vasoconstrictive compensatory mechanisms due to α-adrenergic effects of labetalol worsened the effects of subsequent metoclopramide administration.
We thus report a case of bradycardia with metoclopramide administration that progressed to death despite full supportive measures. The concomitant presence of scleroderma, labetalol, and an angiotensin-converting enzyme inhibitor may have contributed to the failure to resuscitate our patient. The frequent incidence of cardiac conduction abnormalities in patients with scleroderma should be recognized. In addition, caution should be exercised in the simultaneous use of labetalol and metoclopramide, particularly in the presence of conditions with known cardiac involvement.
1. Feeley TW. The postanesthesia care unit. In: Miller RD, ed. Anesthesia. 4th ed. New York: Churchill Livingstone, 1994: 2307–27.
2. Leslie JB, Kalayjian RW, Sirgo MA, et al. Intravenous labetalol for treatment of postoperative hypertension. Anesthesiology 1987; 67: 413–6.
3. Henzi I, Walder B, Tramer MR. Metoclopramide in the prevention of postoperative nausea and vomiting: a quantitative systematic review of randomized, placebo-controlled studies. Br J Anaesth 1999; 83: 761–71.
4. Deswal A, Follansbee WP. Cardiac involvement in scleroderma. Rheum Dis Clin North Am 1996; 22: 841–60.
5. Withington DE. Dysrhythmias following intravenous metoclopramide. Intensive Care Med 1986; 12: 378–9.
6. Hughes RL. Hypotension and dysrhythmia following intravenous metoclopramide. Anaesthesia 1984; 39: 720.
7. Mirenda JV, Grissom TE. Anesthetic implications of the renin-angiotensin system and angiotensin-converting enzyme inhibitors. Anesth Analg 1991; 72: 667–83.
8. Eyraud D, Brabant SM, Nathalie D. Treatment of intraoperative refractory hypotension with terlipressin in patients chronically treated with an antagonist of the renin-angiotensin system. Anesth Analg 1991; 72: 667–83.
9. Medsger TA Jr, Masi AT. Survival with scleroderma. II. A life-table analysis of clinical and demographic factors in 358 male U.S. veteran patients. J Chronic Dis 1973; 26: 647–60.
10. Castelli I, Steiner LA, Kaufmann MA, et al. Comparative effects of esmolol and labetalol to attenuate hyperdynamic states after electroconvulsive therapy. Anesth Analg 1995; 80: 557–61.
11. Kross RA, Ferri E, Leung D, et al. A comparative study between a calcium channel blocker (Nicardipine) and a combined alpha-beta-blocker (Labetalol) for the control of emergence hypertension during craniotomy for tumor surgery. Anesth Analg 2000; 91: 904–9.